Journal of Statistical Physics

, Volume 156, Issue 2, pp 239–267 | Cite as

Decay of Correlations in 1D Lattice Systems of Continuous Spins and Long-Range Interaction



We consider a one-dimensional lattice system of unbounded and continuous spins. The Hamiltonian consists of a perturbed strictly-convex single-site potential and a product term with longe-range interaction. We show that if the interactions have an algebraic decay of order \(2+\alpha \), \(\alpha >0\), then the correlations also decay algebraically of order \(2+ \tilde{\alpha }\) for some \(\alpha > \tilde{\alpha }> 0\). For the argument we generalize a method due to Zegarlinski from finite-range to infinite-range interaction to get a preliminary decay of correlations, which is improved to the correct order by a recursive scheme based on Lebowitz inequalities. Because the decay of correlations yields the uniqueness of the Gibbs measure, the main result of this article yields that the one-phase region of a continuous spin system is at least as large as for the Ising model. This shows that there is no-phase transition in one-dimensional systems of unbounded and continuous spins as long as the interaction decays algebraically of order \(2+\alpha \), \(\alpha >0\).


Lattice systems Continuous spin Long-range interaction Decay of correlations Gibbs measure Phase transition Logarithmic Sobolev inequality 

Mathematics Subject Classification (2000)

82C26 82B20 60K35 26D10 



Both authors want to thank the anonymous referee for the plentiful and valuable comments on the manuscript. The first author wants to thank Maria Westdickenberg (neé Reznikoff), Felix Otto, Nobuo Yoshida, and Chris Henderson for the fruitful and inspiring discussions on this topic. The second author is grateful to Felix Otto for bringing this subject to his attention. Both authors are indebted to the Max-Planck Institute for Mathematics in the Sciences in Leipzig for funding during the years 2010 to 2012, where most of the content of this article originated.


  1. 1.
    Georgii, H.O.: Gibbs Measures and Phase Transitions, de Gruyter Studies in Mathematics, vol. 9, 2nd edn. Walter de Gruyter & Co., Berlin (2011). doi: 10.1515/9783110250329
  2. 2.
    Simon, B.: The Statistical Mechanics of Lattice Gases. Princeton Series in Physics, vol. I. Princeton University Press, Princeton (1993)MATHGoogle Scholar
  3. 3.
    Weitz, D.: Combinatorial criteria for uniqueness of Gibbs measures. Random Struct. Algorithms 27(4), 445–475 (2005). doi: 10.1002/rsa.20073
  4. 4.
    Dobrušin, R.L.: Description of a random field by means of conditional probabilities and conditions for its regularity. Teor. Verojatnost. i Primenen 13, 201–229 (1968)MathSciNetGoogle Scholar
  5. 5.
    Dobrušin, R.L.: Conditions for the absence of phase transitions in one-dimensional classical systems. Mat. Sb. (N.S.) 93(135), 29–49, 151 (1974).Google Scholar
  6. 6.
    Ruelle, D.: Statistical mechanics of a one-dimensional lattice gas. Commun. Math. Phys. 9, 267–278 (1968)ADSCrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Cassandro, M., Orlandi, E., Picco, P.: Phase transition in the 1D random field Ising model with long range interaction. Commun. Math. Phys. 288(2), 731–744 (2009)ADSCrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Dyson, F.J.: Existence of a phase-transition in a one-dimensional Ising ferromagnet. Commun. Math. Phys. 12(2), 91–107 (1969)ADSCrossRefMathSciNetGoogle Scholar
  9. 9.
    Fröhlich, J., Spencer, T.: The phase transition in the one-dimensional Ising model with \(1/r^{2}\) interaction energy. Commun. Math. Phys. 84(1), 87–101 (1982)ADSCrossRefMATHGoogle Scholar
  10. 10.
    Cassandro, M., Ferrari, P.A., Merola, I., Presutti, E.: Geometry of contours and Peierls estimates in \(d=1\) Ising models with long range interactions. J. Math. Phys. 46(5), 053305–053322 (2005)ADSCrossRefMathSciNetGoogle Scholar
  11. 11.
    Imbrie, J.Z.: Decay of correlations in the one-dimensional Ising model with \(J_{ij}=\mid i-j\mid ^{-2}\). Commun. Math. Phys. 85(4), 491–515 (1982)ADSCrossRefMathSciNetGoogle Scholar
  12. 12.
    Zegarlinski, B.: The strong decay to equilibrium for the stochastic dynamics of unbounded spin systems on a lattice. Commun. Math. Phys. 175(2), 401–432 (1996)ADSCrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Yoshida, N.: Phase transition from the viewpoint of relaxation phenomena. Rev. Math. Phys. 15(7), 765–788 (2003)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Yoshida, N.: The equivalence of the log-Sobolev inequality and a mixing condition for unbounded spin systems on the lattice. Ann. Inst. H. Poincaré Probab. Stat. 37(2), 223–243 (2001)ADSCrossRefMATHGoogle Scholar
  15. 15.
    Menz, G.: The approach of Otto–Reznikoff revisited (2013). arXiv:1309.0862.
  16. 16.
    Simon, B.: Correlation inequalities and the decay of correlations in ferromagnets. Commun. Math. Phys. 77(2), 111–126 (1980)ADSCrossRefGoogle Scholar
  17. 17.
    Lebowitz, J.L.: GHS and other inequalities. Commun. Math. Phys. 35, 87–92 (1974)ADSCrossRefMathSciNetGoogle Scholar
  18. 18.
    Royer, G.: An initiation to logarithmic Sobolev inequalities, SMF/AMS Texts and Monographs, vol. 14. American Mathematical Society, Providence (2007). Translated from the 1999 French original by Donald Babbitt.Google Scholar
  19. 19.
    Zitt, P.A.: Functional inequalities and uniqueness of the Gibbs measure—from log-Sobolev to Poincaré. ESAIM Probab. Stat. 12, 258–272 (2008)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Béllissard, J., Høegh-Krohn, R.: Compactness and the maximal Gibbs state for random Gibbs fields on a lattice. Commun. Math. Phys. 84(3), 297–327 (1982)ADSCrossRefMATHGoogle Scholar
  21. 21.
    Menz, G., Otto, F.: Uniform logarithmic Sobolev inequalities for conservative spin systems with super-quadratic single-site potential. Ann. Probab. 41(3B), 2182–2224 (2013)CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Horiguchi, T., Morita, T.: Upper and lower bounds to a correlation function for an Ising model with random interactions. Phys. Lett. A 74(5), 340–342 (1979)ADSCrossRefMathSciNetGoogle Scholar
  23. 23.
    Kelly, D.G., Sherman, S.: General Griffiths’ inequalities on correlations in Ising ferromagnets. J. Math. Phys. 9(3), 466 (1968)ADSCrossRefGoogle Scholar
  24. 24.
    Sylvester, G.S.: Inequalities for continuous-spin Ising ferromagnets. J. Stat. Phys. 15(4), 327–341 (1976)ADSCrossRefMathSciNetGoogle Scholar
  25. 25.
    Otto, F., Reznikoff, M.G.: A new criterion for the logarithmic Sobolev inequality and two applications. J. Funct. Anal. 243(1), 121–157 (2007)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Department of MathematicsStanford UniversityStanfordUSA
  2. 2.Max Planck Institute for Mathematics in the SciencesLeipzigGermany

Personalised recommendations